| Model Number |
1 |
| Medical Device Problem Code |
Mechanical Problem (1384)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/07/2021
Type of Reportable Event
Malfunction
Event or Problem Description
The information provided by local distributor indicates: product codes: 99-t77225 (quantity 2) and 177305 (quantity 1) - (mfr reports 9680825-2021-00052 and 9680825-2021-00054).Batch number: b1047977 (the 2 nails) and unknown/ date of initial surgery: (b)(6) 2021.Body part to which device was applied: right ankle.Patient information: (b)(6), male.Problem observed during: hospital pre-use inspection.Type of problem: device functional problem.Event description: "during ahn case, the first 2 nails opened (99-t77225) had a stuck internal compression mechanism and would not move.A compression driver (177305) broke trying to get it loose.A 12/300 nail was opened instead due to the issue.This was not able to be inserted due to the curvature of the tibia.Eventually, a 12/200 (99-t77220) was able to be used for the patient.When placing the pa calcaneus screw on the now 200 sized nail, it missed the nail completely." the complaint report form also indicates: the device failure did not have any adverse effects on patient.The initial surgery was not completed with the device.A replacement device of same model was immediately available to complete surgery.The event led to a delay in the duration of the surgical procedure (total delay: 1 hour; other effects: had to use a different size that was not the preferred size).An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Product is available for return.On july 13, 2021, orthofix (b)(4) received the following additional information from the local importer: "the batch number for the driver is not available as it was discarded at the hospital.The incident did happen during surgery.The rep reported that when they put the nail on the insertion tool and checked the alignment of the holes is when they noticed that the internal compression was not lining up." on july 20, 2021, orthofix (b)(4) received the following additional information from the local importer: "the rep said that they did not us a pa calcaneus screw".(b)(4).
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00052 and 9680825-2021-00054).Orthofix (b)(4) checked the internal records related to the controls made on the device code 99-t77225 batch b1047977 before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of (b)(4) devices.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.(mfr reports 9680825-2021-00052.) the compression driver involved, device code 177305, was discarded by the hospital.Unfortunately also the batch number has not been made available and therefore it was not possible to perform the verification of the historical data.((mfr report 9680825-2021-00054)).Technical evaluation (mfr reports 9680825-2021-00052 and 9680825-2021-00054).The available devices involved in this event have not yet been received by orthofix (b)(4).Orthofix (b)(4) is strictly in contact with the local distributor to have the devices concerned.The technical evaluation will be performed as soon as the devices become available.Medical evaluation (mfr reports 9680825-2021-00052 and 9680825-2021-00054).The information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.
Additional Manufacturer Narrative
Analysis of historical records (mfr reports 9680825-2021-00052 and 9680825-2021-00053 and 9680825-2021-00054).Orthofix srl checked the internal records related to the controls made on the device code 99-t77225 batch b1047977 (batch number printed on the nail is 32aq) before the market release.No anomalies have been found.The original lot, manufactured in 2016, was comprised of 20 devices.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.(mfr reports 9680825-2021-00052 and 9680825-2021-00053).The compression driver involved, device code 177305, was discarded by the hospital.Unfortunately also the batch number has not been made available and therefore it was not possible to perform the verification of the historical data.((mfr report 9680825-2021-00054)).Technical evaluation (mfr reports 9680825-2021-00052 and 9680825-2021-00053 and 9680825-2021-00054).The returned nails, received on august 18, 2021 were examined by orthofix srl quality operations department.The returned nails were subjected to visual and functional check as per orthofix specifications.The visual check evidenced that the internal compression and locking mechanisms are not in the correct position.The functional check, performed using the locking screwdriver, device code 177301, and the compression screwdriver, device code 177305, evidenced that the mechanisms were initially locked on both nails.On one of the returned nail it was possible to unlock the internal locking mechanism, by slightly screwing forward the threaded element.In this manner also the compression mechanism was unlocked and then it performed properly.It was also possible to disassemble the entire mechanism.No anomalies were found.It was not possible to perform a complete functional check on the second returned nail.The locking mechanism (tested with the 3 mm locking screwdriver, device code 177301) is still functioning properly, while the compression mechanism was stuck and could not be possible to unlock.A technical evaluation on the broken screwdriver was not possible as the device was discarded by the hospital.The results of the technical evaluation concluded that the failure notified on the returned nails is not device related, but due to incorrect use of the device.It is most likely that the compression mechanism has been excessively forced.Orthofix would like to remind that the instructions for use the internal locking and compression mechanisms are included in the ankle hindfoot nailing (ahn) operative technique, re: (b)(4).Medical evaluation (mfr reports 9680825-2021-00052 and 9680825-2021-00053 and 9680825-2021-00054).The information made available on the event together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluation performed."whatever the cause of the problems setting up the ahn for insertion in this patient, surgery was delayed for one hour directly as a result of the problems with the nail.I agree with the engineers that the circumstantial evidence suggests strongly that the locking mechanisms became jammed only after some action by a third party after opening the packet".Conclusion (mfr reports 9680825-2021-00052 and 9680825-2021-00053 and 9680825-2021-00054) the results of the technical evaluation concluded that the failure notified on the returned nails is not device related, but due to incorrect use of the device.It is most likely that the compression mechanism has been excessively forced.A technical evaluation on the broken screwdriver was not possible as the device was discarded by the hospital.A complete medical evaluation was not possible as no information about the medical procedure, diagnosis and x-rays have been made available.Based on the results of the technical evaluation and on the evidences deriving from the medical evaluation, orthofix can conclude that the problem that occurred was caused by an incorrect use of the devices.Orthofix would like to remind that the instructions for use the internal locking and compression mechanisms are included in the ankle hindfoot nailing (ahn) operative technique, re: (b)(4).Orthofix srl continues monitoring the devices on the market.
Event or Problem Description
The information provided by local distributor indicates: - product codes: 99-t77225 (quantity 2) and 177305 (quantity 1) - (mfr reports 9680825-2021-00052 and 9680825-2021-00053 and 9680825-2021-00054).- batch number: b1047977 (the 2 nails) and unknown.- date of initial surgery: (b)(6) 2021.- body part to which device was applied: right ankle.- patient information: 39 years, male.- problem observed during: hospital pre-use inspection.- type of problem: device functional problem.- event description: "during ahn case, the first 2 nails opened (99-t77225) had a stuck internal compression mechanism and would not move.A compression driver (177305) broke trying to get it loose.A 12/300 nail was opened instead due to the issue.This was not able to be inserted due to the curvature of the tibia.Eventually, a 12/200 (99-t77220) was able to be used for the patient.When placing the pa calcaneus screw on the now 200 sized nail, it missed the nail completely." the complaint report form also indicates: - the device failure did not have any adverse effects on patient.- the initial surgery was not completed with the device.- a replacement device of same model was immediately available to complete surgery.- the event led to a delay in the duration of the surgical procedure (total delay: 1 hour; other effects: had to use a different size that was not the preferred size).- an additional surgery was not required.- a medical intervention (outpatient clinic) was not required.- copies of the operative reports are not available.- copies of the x-ray images are not available.- product is available for return.On july 13, 2021, orthofix srl received the following additional information from the local importer: "the batch number for the driver is not available as it was discarded at the hospital.The incident did happen during surgery.The rep reported that when they put the nail on the insertion tool and checked the alignment of the holes is when they noticed that the internal compression was not lining up." on july 20, 2021, orthofix srl received the following additional information from the local importer: "the rep said that they did not us a pa calcaneus screw".Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).